Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 17, 2015, 4:10 PM HST for Hawaii County, Hawaii. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2015, 4:10 PM HST (02:10 UTC)
- Expired
- Aug 17, 2015, 9:00 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 51 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:58 PM HST | FLOOD | Kawaihae, HI | HAWAII CIVIL DEFENSE REPORTED 4 INCHES OF WATER ON ROAD THAT IS PUUKOHOLA/KAWAIHAE ROAD. ALSO MAUNA KEA APT WERE FLOODED AT QUEEN KAAHUMANU/KAWAIHAE WITH THE RESIDENTS BEING EVACUATED. |
| Aug 17, 7:58 PM HST | FLOOD | Kawaihae, HI | HAWAII CIVIL DEFENSE REPORTED ROUTE 270 MILE MARKER 0 HAD WATER ON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
365
WGHW50 PHFO 180210
FFWHFO
HIC001-180500-
/O.NEW.PHFO.FF.W.0006.150818T0210Z-150818T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
410 PM HST MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 700 PM HST
* AT 358 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED A BRIDGE
NEAR APELANAMA ROAD AND KALOPA STATE PARK HAS BEEN CLOSED DUE TO
FLOODING. KAPUNA ROAD IN AHUALOA HAS ALSO BEEN CLOSED FROM HEAVY
RUNOFF. MODERATE TO HEAVY RAIN WAS ALSO OCCURRING OVER HILO...THE
SLOPES OF THE NORTH AND SOUTH KONA DISTRICTS AND SOUTH KOHALA
FROM WAIMEA TO WAIKOLOA. RAINFALL IS EXPECTED TO CONTINUE UNTIL
AROUND SUNSET.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HONOKAA...KAINALIU...HONAUNAU...PAHALA...KEAAU...MOUNTAIN VIEW...
PAAUILO AND THE HAWAII VOLCANOES NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
1902 15566 1907 15587 1976 15604
$$
KODAMA3 follow-up statements
731
WGHW70 PHFO 180344
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
544 PM HST MON AUG 17 2015
HIC001-180500-
/O.CON.PHFO.FF.W.0006.000000T0000Z-150818T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
544 PM HST MON AUG 17 2015
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE BIG ISLAND UNTIL
700 PM HST...
AT 544 PM...RADAR CONTINUED TO INDICATE VERY HEAVY DOWNPOURS OVER
SEVERAL AREAS ON THE BIG ISLAND. ON THE LEEWARD SIDE...SOME OF
THESE DOWNPOURS WERE BETWEEN WAIMEA AND KAWAIHAE...AS WELL AS NEAR
KAILUA-KONA...AND CAPTAIN COOK. IN THE KAU DISTRICT...THEY WERE NEAR
NAALEHU AND PAHALA. THERE WERE ALSO HEAVY THUNDERSHOWERS PERSISTING
NEAR THE TOWN OF VOLCANO. THE AREAS OF HEAVY RAINFALL WERE NEARLY
STATIONARY.
AT 535 PM...BIG ISLAND EMERGENCY MANAGEMENT INDICATED REPORTS OF
FLASH FLOODING ON THE LEEWARD SIDE NEAR HIGHWAY 180 AND HUALALAI
ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
1902 15566 1907 15587 1976 15604
$$
R BALLARD146
WGHW50 PHFO 180453
FFWHFO
HIC001-180700-
/O.EXT.PHFO.FF.W.0006.000000T0000Z-150818T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 900 PM HST
* AT 642 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAWAIHAE AND
PUUANAHULU. OTHER AREAS OF HEAVY RAIN WERE STILL LINGERING NEAR
PAHALA AND WOOD VALLEY. THE AREAS OF HEAVY RAIN WERE NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POHAKULOA CAMP...MAUNA KEA SUMMIT...HONAUNAU...WAIPIO VALLEY...
SADDLE ROAD JUNCTION...PUAKO...PEPEEKEO...PAAUILO...
OOKALA...MOUNTAIN VIEW...LAUPAHOEHOE...KEAUHOU...KEALAKEKUA...
KAMUELA...KAILUA-KONA...HONOKAA...HOLUALOA...HAWI...
HAKALAU...GLENWOOD AND CAPTAIN COOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
1902 15566 1907 15587 1976 15604
$$
REYNES065
WGHW70 PHFO 180658
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
858 PM HST MON AUG 17 2015
HIC001-180707-
/O.EXP.PHFO.FF.W.0006.000000T0000Z-150818T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
858 PM HST MON AUG 17 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 1994 15585 2028 15588 2002 15516 1943 15499
1902 15566 1907 15587 1976 15604
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:44 PM HST, 26 minutes earlier.
Area forecast discussion, Aug 17, 3:44 PM HST, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 344 PM HST MON AUG 17 2015 .SYNOPSIS... A TROUGH OF LOW PRESSURE NEAR THE ISLANDS WILL KEEP WINDS RATHER LIGHT THE NEXT FEW DAYS. TROPICAL HUMIDITY AND DAYTIME SEA BREEZES WILL GIVE WAY TO LOCALLY HEAVY AFTERNOON SHOWERS OR THUNDERSHOWERS. THERE WILL ALSO BE THE POSSIBILITY FOR VOG OVER THE SMALLER ISLANDS THROUGH THE MIDDLE PART OF THE WEEK. THE AIRMASS WILL STABILIZE AND TRADE WINDS WILL RETURN LATE IN THE WEEK AS THE TROUGH MOVES AWAY. && .DISCUSSION... AT THE SURFACE...A TROUGH IS LOCATED JUST W OF KAUAI AT MID- AFTERNOON. ALOFT...AN UPPER LEVEL LOW IS LOCATED N OF THE ISLANDS NEAR 30N 155W. THESE TWO FEATURES ARE INTERACTING WITH THE DEEP TROPICAL MOISTURE /PW VALUES RANGING FROM 1.6 TO 1.9 INCHES/ OVER THE ISLANDS TO GENERATE LOCALLY HEAVY SHOWERS AND THUNDERSHOWERS THIS AFTERNOON. AS DAYTIME HEATING FADES...SOME OF THIS ACTIVITY WILL PROBABLY WEAKEN OVER LAND TONIGHT...BUT SHOULD FLARE UP OVER THE COASTAL WATERS OVERNIGHT. THE LOW LEVEL TROUGH WILL CRAWL VERY SLOWLY W TONIGHT AND TUE AS THE UPPER LOW MOVES TO THE SW. THIS WILL BRING THE UPPER LOW A LITTLE CLOSER TO THE ISLANDS...WITH SLIGHTLY COOLER AIR IN THE MID LEVELS LEADING TO A MORE UNSTABLE AIRMASS ON TUE. EXPECTING ANOTHER ACTIVE CONVECTIVE DAY ON TUESDAY AS ANY MORNING SUNSHINE WILL PROVIDE THE HEATING AND SEA BREEZES FOR SHOWERS AND THUNDERSHOWERS TO BLOW UP OVER THE INTERIORS BY THE AFTERNOON. ADDITIONAL SHOWERS OR THUNDERSHOWERS COULD DEVELOP S OF THE SMALLER ISLANDS IN A ZONE OF LOW LEVEL CONVERGENCE TUE NIGHT OR WED AS THE LOW LEVEL FLOW TURNS UNSEASONABLY SE OR EVEN S AND STRENGTHENS SLIGHTLY...AND THIS IS SUGGESTED BY SOME OF THE HIGH RESOLUTION GUIDANCE. SOME OF THIS ACTIVITY COULD GET CARRIED NEAR OR OVER THE WESTERN MAIN ISLANDS DURING THIS TIME. IF THERE IS ANY SUNSHINE ON WED...AFTERNOON CONVECTION COULD DEVELOP ONCE AGAIN. IN THIS LOW LEVEL FLOW...ANY IN-SITU ACTIVITY DEVELOPING OVER THE ISLANDS WOULD TEND TO FAVOR THE INTERIOR AND NORTH SHORES. BOTH THE UPPER LOW AND THE LOW LEVEL TROUGH WILL MOVE AWAY FROM THE ISLANDS BY THU...AND MID LEVEL RIDGING AND WARMER AIR WILL BUILD IN ALOFT. THE AIRMASS WILL REMAIN QUITE MOIST AND LOW LEVEL FLOW WILL REMAIN LIGHT SE...SO AFTERNOON CONVECTION IS STILL LIKELY EVEN ON THU ALTHOUGH PERHAPS NOT QUITE AS VIGOROUS. THE LOW LEVEL FLOW WILL FINALLY START TO TURN BACK TOWARD EASTERLY TRADES AND STRENGTHEN BY FRIDAY...AND THE AIRMASS MIGHT TEMPORARILY DRY OUT A LITTLE...BUT THE GUIDANCE REMAINS LESS THAN OPTIMISTIC ABOUT ANY SIGNIFICANT DRYING TREND. THE COMPUTER MODELS CONTINUE TO DEVELOP A TROPICAL CYCLONE IN THE MONSOON TROUGH FAR TO THE SE OF THE ISLANDS. SEE TROPICAL WEATHER OUTLOOKS FROM THE CENTRAL PACIFIC HURRICANE CENTER FOR THE LATEST ON THIS DISTURBANCE. THEY GENERALLY WANT TO TAKE WHATEVER DEVELOPS WITHIN THE MONSOON TROUGH OFF TO THE NW...SHOWING WIDELY VARYING SOLUTIONS WITH VASTLY DIFFERENT IMPACTS TO THE STATE DEPENDING ON WHICH OF THE SOLUTIONS WERE TO VERIFY. BY THE WEEKEND...THERE IS A STILL A SPREAD OF OVER 500 MILES OR SO AMONG THE VARIOUS MODELS IN WHERE THIS FUTURE SYSTEM WOULD BE IF IT DEVELOPS...SO IT IS TOO SOON TO SAY WITH ANY CERTAINTY IF THIS FEATURE WOULD HAVE ANY EFFECTS ON OUR WEATHER. STAY TUNED. && .AVIATION... A TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER THE ISLANDS TONIGHT AND TUE. THIS WILL KEEP A LIGHT WIND REGIME IN PLACE...WITH DAYTIME SEA BREEZES AND OVERNIGHT LAND BREEZES EXPECTED IN MOST AREAS. MOST SHRA AND ISOLATED TSRA ARE EXPECTED TO END THIS EVENING OVER THE ISLANDS...WITH VFR CONDITIONS PREVAILING OVERNIGHT. QUITE A BIT OF SHOWER ACTIVITY IS EXPECTED TO DEVELOP AGAIN TUESDAY BY MID TO LATE MORNING...WITH ISOLATED TS POSSIBLE AS WELL. NO AIRMETS ARE CURRENTLY IN EFFECT. && .MARINE... WITH WINDS REMAINING LIGHT...RELATIVELY QUIET MARINE CONDITIONS ARE EXPECTED FOR THE NEXT SEVERAL DAYS. THE GUIDANCE ALSO DOES NOT SHOW ANY SIGNIFICANT SWELLS. THERE MAY BE SOME HEAVIER SHOWERS OR THUNDERSHOWERS OVER SOME OF THE COASTAL WATERS ZONES STARTING TONIGHT...AND CONTINUING THROUGH WED. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...R BALLARD AVIATION...JELSEMA
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 17, 6:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 17, 8:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 17, 8:24 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 17, 9:05 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 17, 11:07 PM HST | Areal Flood Advisory | HFO | Honolulu | 113 min |
| Aug 17, 11:46 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 18, 7:52 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 32 hr |
| Aug 18, 11:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 11 hr |
| Aug 18, 11:59 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 18, 12:02 PM HST | Areal Flood Advisory | HFO | Kauai | 4 hr |
| Aug 18, 12:29 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 18, 1:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.